If you don't remember your password, you can reset it by entering your email address and clicking the Reset Password button. You will then receive an email that contains a secure link for resetting your password
If the address matches a valid account an email will be sent to __email__ with instructions for resetting your password
We present the case of a 66-year-old male who was referred to our clinic with cataracts. He had a diagnosis of anterior and intermediate uveitis with a background of sarcoidosis. He had been treated with topical and systemic steroids and methotrexate, and he had been in remission for several years.
On examination he had visual acuities of 6/6 OD and 6/5 OS, no anterior chamber activity, and extensive posterior synechiae involving the pupillary margin of 270° on the right and 180° on the left. He also had significant posterior subcapsular cataracts, dense on the right and moderate on the left. The funduscopy did not highlight any sign of posterior segment inflammation.
The decision was made to do surgery for the right eye and he underwent synechialysis, use of vital dye (vision blue), Malyugin ring, and microincision phacoemulsification with insertion of 3-piece intraocular lens. At the end of the surgery sub-Tenon triamcinolone 40 mg (Kenalog 40mg/ml in 1 ml) was to be injected on the superotemporal quadrant with a 27G needle. After 0.5 mL had been injected, inadvertent globe penetration was detected via indirect signs: red reflex became white, severe shallowing of the anterior chamber, iris prolapse through both incisions impossible to reposition, and a rock-hard eye on digital inspection.
Immediate peritomy with sclerotomy (microvitreoretinal 20-gauge) 90° away from the injection site and 3.5 mm from the limbus was done, with exit of scant transparent fluid. This was followed by 1-port pars plana vitrectomy (Stellaris PC, Stellaris, Bausch & Lomb, Rochester, New York, USA) for decompression. The anterior chamber was re-formed with balanced salt solution, prolapse reduced, and the cornea sutured.
Exploration of the surgical site of injection was done, with a puncture site detected 8 mm from the limbus. The penetration was contained, with no vitreous or chorioretinal prolapse. Sites of injection and vitrectomy were sutured. Immediate indirect ophthalmoscopy detected a superotemporal retinal detachment 3 clock hours, turbid, edge bordering on arcade, and no macula involvement (Fig. 1).
Over a period of 8 weeks, migration of the triamcinolone was observed over the temporal to the inferior periphery, with eventual resolution (Fig. 2). The last examination showed pigmentation and atrophy of the retina in the involved areas, and no tears or residual retinal detachment was seen. The retinal vessels near the affected territory showed a purple pigmentation not reported previously and of uncertain significance. The final visual acuity was 6/6, and the patient went on to have cataract surgery of his left eye without any complications.
This is the first reported case of globe penetration during sub-Tenon injection pericataract surgery. Globe penetration can complicate both sub-Tenon anaesthesia
This was confirmed in our case, where 20 mg (0.5 mL) subretinal triamcinolone resulted in pigmentary changes and retinal atrophy.
Surgical intervention in our case was believed to be necessary to address the increased intraocular pressure and altered anterior chamber anatomy. However, all globe penetrations will be different, and an assessment of globe anatomy should guide whether surgical or conservative management might be most appropriate.
The resulting retinal detachment without tears migrated around the arcades and deposited inferiorly, with no disturbance of central vision or macular involvement, which might be attributed to the puncture site being superotemporal. If the puncture site was located elsewhere, the migration pattern might have also been different.
In conclusion, careful preoperative planning should prevent most untoward complications. Globe penetration is a rare and mostly avoidable complication. If it occurs, rapid detection is important and intervention may be necessary.
The effects of posterior subtenon injection of triamcinolone acetonide in patients with intermediate uveitis.